Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 418, NWS Atlanta, GA

September 7, 2006Chattooga County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 7, 2006, 7:21 PM EDT for Chattooga County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2006, 7:21 PM EDT (23:21 UTC)
Expired
Sep 7, 2006, 7:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Chattooga County, GA

The radar

The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 072322
SVRFFC
GAC055-072345-
/O.NEW.KFFC.SV.W.0418.060907T2321Z-060907T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
721 PM EDT THU SEP 7 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATTOOGA COUNTY IN NORTHWEST GEORGIA

* UNTIL 745 PM EDT

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL. THIS
  STORM WAS LOCATED NEAR CHATTOOGAVILLE  THIS STORM WAS NEARLY
  STATIONARY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3437 8532 3446 8537 3444 8548 3429 8546
      3430 8539

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 6:30 PM EDT, 51 minutes earlier.

Area forecast discussion, Sep 7, 6:30 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT THU SEP 7 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
AN UPPER LEVEL SHORTWAVE ROUNDING THE BASE OF A LONG WAVE TROUGH
ANCHORED JUST WEST OF THE AREA HAS RESULTED IN SCATTERED TO NUMEROUS
CONVECTION GENERALLY EAST AND SOUTH OF A COLUMBUS TO MILLEDGEVILLE
LINE WHERE THE DEEPER MOISTURE AND HIGHER INSTABILITIES HAVE BEEN
POOLED. THE STRENGTH OF THE APPROACHING SHORTWAVE COMBINED WITH
AFTERNOON HEATING AND A BIT OF OROGRAPHIC LIFT HAS RESULTED IN
ISOLATED SHOWERS/THUNDERSTORMS DEVELOPING ACROSS NORTH GEORGIA THIS
AFTERNOON AS WELL. A SECOND SHORTWAVE IS EXPECTED TO TRAVERSE THE
AREA LATER TONIGHT...SO THE ISOLATED TO SCATTERED SHOWER AND
THUNDERSTORM THREAT WILL LIKELY PERSIST THRU AT LEAST FRIDAY
MORNING. THIS SECOND DISTURBANCE IS EXPECTED TO PUSH EAST BY
SOMETIME FRIDAY AFTERNOON...WITH WEAK HIGH PRESSURE BUILDING IN ITS
WAKE. HAVE CONTINUED TO SHOW DECREASING CLOUDS AND RAIN CHANCES ON
FRIDAY...WITH NIL POPS FOR SATURDAY...THEN ONLY A SLIGHT CHANCE POP
ON SUNDAY...MAINLY ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA
WHERE THE GFS HINTS AT A WEAK EASTERLY WAVE PUSHING ACROSS FLORIDA.
EXPECT STORMS TO REMAIN BELOW SEVERE LIMITS TONIGHT AND EARLY
FRIDAY...HOWEVER A FEW WILL BECOME STRONG THIS EVENING WITH WIND
GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN
THE MAIN THREAT FROM THE STRONGER STORMS. OTHERWISE...HAVE LEANED
TOWARD THE WARMER MET LOWS TONIGHT WITH CONTINUED CLOUDS AND RAIN
CHANCES...THEN WENT WITH THE MAV NUMBERS REMAINING PERIODS.

.LONG TERM...(MONDAY THROUGH THURSDAY)
MADE LITTLE CHANGE TO THE EXTENDED PERIODS. LATEST GFS IS SHOWING A
MID AND UPPER RIDGE DEVELOPING TO THE WEST AND POSSIBLY PRODUCING AN
ACTIVE NW FLOW OVER A PORTIONS OF THE AREA ON MONDAY AND TUESDAY.
ALTHO RIDGING MAY DOMINATE...WILL CONTINUE TO SHOW A CHANCE POP FOR
MONDAY AND TUESDAY WITH MUCH UNCERTAINTY. ALTHO...SUSPECT THE
EASTERN AND SOUTHERN PORTIONS OF THE FCST AREA WOULD HAVE BEST RAIN
CHANCES. THE GFS SHOWS THE RIDGE DRIVING EASTWARD AS A STRONG
SHORTWAVE DIGS IN OVER CENTRAL PLAINS ON WEDNESDAY...THEN DRIVES
NEWD THRU THURSDAY...WITH WEAK RIDGING NOSING INTO GA FROM THE EAST.
ALTHO SEE LITTLE FOCUS HERE...A DEEP/MOIST SELY FLOW ENTRENCHED
ACROSS THE AREA WILL WARRANT CHANCE POPS FOR THE MIDDLE OF NEXT
WEEK.

&&

.AVIATION...
THE UPPER LEVEL SHORT WAVE WILL MOVE ACROSS THE FORECAST AREA LATER
TONIGHT...LINE OF CONVECTION NOTED FROM NORTHWEST GEORGIA BACK INTO
CENTRAL ALABAMA AS WELL AS ISOLATED CELLS ACROSS NORTHEAST GEORGIA.
EXPECT ANY CONVECTION TO WEAKEN AS IT APPROACHES TAF SITES THIS
EVENING.  VCSH THROUGH 02-04Z LOOKS REASONABLE.  VFR CONDITIONS WILL
PERSIST AT TAF SITES THIS FORECAST PERIOD...WITH ISOLATED POCKETS OF
MVFR CONDITIONS OVER CSG AND MCN.  WINDS WILL BE EAST AT ALL TAF
SITE THIS PERIOD...DIMINISHING DURING THE OVERNIGHT HOURS AND NEAR 6
KNOTS DURING THE DAYTIME HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          63  82  61  87 /  20  10   5   5
ATLANTA         66  84  63  87 /  20   5   5   5
BLAIRSVILLE     62  83  56  86 /  20  10   5   5
CARTERSVILLE    59  86  57  87 /  20   5   5   5
COLUMBUS        68  87  65  89 /  30  10   5   5
GAINESVILLE     62  81  61  85 /  20  10   5   5
MACON           66  85  64  91 /  40  20  10   5
ROME            59  89  58  92 /  20   5   5   5
PEACHTREE CITY  63  84  58  86 /  20  10   5   5
VIDALIA         69  83  68  86 /  60  30  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39
Hazardous weather outlook, Sep 7, 2:35 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EDT THU SEP 7 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
235 PM EDT THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
A COLD FRONT STALLED ALONG THE NORTHERN GULF COAST AND ACROSS THE
FLORIDA PENINSULA WILL BEGIN TO DRIFT SLOWLY NORTH TODAY. AN UPPER
LEVEL DISTURBANCE OVER GEORGIA WILL MOVE EAST INTO SOUTH CAROLINA
THIS EVENING.  A SECOND UPPER LEVEL DISTURBANCE OVER THE SOUTHERN
PLAINS WILL MOVE EAST AND OVER GEORGIA TONIGHT AND FRIDAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORM THAT DEVELOPS WILL BE
HEAVY RAIN. CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE.

.DISCUSSION...
A COLD FRONT STALLED ACROSS THE NORTHERN FLORIDA PENINSULA AND
INTO THE NORTHERN GULF COAST WILL BEGIN TO SLOWLY SLIDE NORTH LATER
TODAY. IN ADDITION...A PAIR OF UPPER LEVEL DISTURBANCES...ONE OVER
WEST GEORGIA AND THE SECOND OVER THE SOUTHERN PLAINS WILL MOVE EAST
THIS AFTERNOON AND TONIGHT AND WILL PROVIDE A SOURCE OF LIFT AS THEY
MOVE OVER THE SOUTHEASTERN STATES. HOWEVER...WHILE MOISTURE WILL
ONCE AGAIN BEGIN TO RETURN...A RELATIVELY STABLE AIRMASS IS IN PLACE
ACROSS THE STATE WITH LIFTED INDICES GENERALLY REMAINING ABOVE 0 AND
CAPES BELOW 1000. ALSO...DESPITE MID-LEVEL CLOUDINESS...THE
ATMOSPHERE IS STILL FAIRLY DRY ALOFT. THIS COMBINATION OF FACTORS
WILL LIMIT THE ATMOSPHERES ABILITY TO PRODUCE CONVECTION.
HOWEVER...AS THE FRONT SLOWLY LIFTS NORTH AND SOME TROPICAL MOISTURE
RETURNS TO THE AREA...SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP
DURING THE AFTERNOON AND EARLY EVENING HOURS. THE BEST AREAS FOR
THUNDERSTORM DEVELOPMENT WILL BE SOUTH AND EAST OF A LINE FROM
LAGRANGE TO AUGUSTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY EXCEPT SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 7, 3:03 PM EDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
303 PM EDT THU SEP 7 2006

GAZ007-013>016-071945-
303 PM EDT THU SEP 7 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN PICKENS...DAWSON...
LUMPKIN...WHITE AND GILMER COUNTIES UNTIL 345 PM EDT...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WHITESTONE TO LEAF...MOVING NORTHEAST AT 5
MPH. RAINFALL RATES OF ONE TO TWO INCHES AN HOUR ARE BEING DETECTED
WITH THE STRONGER THUNDERSTORMS.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
PICKENS...DAWSON...LUMPKIN...WHITE AND GILMER COUNTIES...INCLUDING
THE CITIES OF NIMBLEWILL...JUNO...HINTON...GARLAND...BLAINE...TALKING
ROCK...JASPER...DAHLONEGA...AMICALOLA FALLS STATE PARK...
WHITESTONE...CLEVELAND...LEAF...SAUTEE...ROBERTSTOWN AND PORTER
SPRINGS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS
OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
Special weather statement, Sep 7, 3:34 PM EDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EDT THU SEP 7 2006

GAZ012-072015-
334 PM EDT THU SEP 7 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN EASTERN GORDON COUNTY
UNTIL 415 PM EDT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING HEAVY RAIN OVER FAIRMOUNT. THE THUNDERSTORM
WAS NEARLY STATIONARY.

RAINFALL AMOUNTS IN EXCESS OF ONE INCH MAY OCCUR IN LESS THAN ONE
HOUR. THIS MAY RESULT IN FLOODING OF SOME STREETS AND HIGHWAYS.
MOTORISTS IN FAIRMONT AND NEARBY AREAS OF GORDON COUNTY SHOULD SLOW
DOWN TO AVOID HYDROPLANING. DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROADWAY.

15
Special weather statement, Sep 7, 3:49 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT THU SEP 7 2006

GAZ015-072045-
349 PM EDT THU SEP 7 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN LUMPKIN COUNTY UNTIL
445 PM EDT...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN FROM NIMBLEWILL TO
GARLAND...MOVING EAST AT 5 MPH.

RUNOFF FROM THESE STORMS MAY CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...ESPECIALLY IN SOUTHERN LUMPKIN COUNTY SOUTHEAST OF
DAHLONEGA. IN ADDITION... SOME FLOODING OF STREETS AND HIGHWAYS MAY
OCCUR...MAINLY ACROSS THE SOUTHERN AND WESTERN PORTIONS OF THE
COUNTY. MOTORISTS SHOULD SLOW DOWN TO AVOID HYDROPLANING. DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY.

15
Special weather statement, Sep 7, 6:23 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
623 PM EDT THU SEP 7 2006

GAZ011-072300-
623 PM EDT THU SEP 7 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CHATTOOGA COUNTY
UNTIL 700 PM EDT...

AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF SUMMERVILLE...MOVING
SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL AS IT MOVES ACROSS PORTIONS OF
CHATTOOGA COUNTY THROUGH 700 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE JAMES H FLOYD STATE PARK. HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS. MOTORISTS IN EASTERN CHATTOOGA
COUNTY SHOULD SLOW DOWN TO AVOID HYDROPLANING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROADWAY.

15
Local storm report, Sep 7, 6:57 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
657 PM EDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 N TIDINGS             34.44N 85.25W
09/07/2006  E1.00 INCH       CHATTOOGA          GA   PUBLIC

            A FEW WINDOWS WERE ALSO BROKEN.

&&

SN
Special weather statement, Sep 7, 7:07 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 PM EDT THU SEP 7 2006

GAZ011-080030-
707 PM EDT THU SEP 7 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CHATTOOGA COUNTY UNTIL
830 PM EDT...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN NEAR TIDINGS AND JAMES
H. FLOYD STATE PARK...MOVING VERY LITTLE.

RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND
STREAMS...ESPECIALLY THOSE NEAR MOSS CREEK...ARMUCHEE CREEK AND
LITTLE ARMUCHEE CREEK. SOME STREETS AND HIGHWAYS MAY BE FLOODED IN
AND AROUND THE TOWN OF TIDINGS AND JAMES H. FLOYD STATE PARK. DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:29 PM EDTSevere Thunderstorm WarningFFCTelfair31 min
Sep 7, 7:38 PM EDTFlash Flood WarningFFCChattooga2 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.